Myasthenia gravis induced or exacerbated by immune checkpoint inhibitors: a rising concern
Hajihossainlou B, Vasileva A, Manthri S, Chakraborty K. Myasthenia gravis induced or exacerbated by immune checkpoint inhibitors: a rising concern. BMJ Case Rep. 2021;14(8):e243764. doi: 10.1136/bcr-2021-243764
Immune checkpoint inhibitors can cause immune side effects, with myasthenia gravis (MG) being relatively rare. With this review, we present 66-year-old man with melanoma treated with pembrolizumab who developed MG. With immuno-oncology (IO) single agent usage, 42 cases reported new-onset MG and 9 cases reported exacerbation of pre-existing MG. Among the patients who had new-onset MG after administration of programmed cell death protein 1 (PD-1) inhibitors, 14 patients (38.8%) developed severe respiratory failure and required intubation and 10 patients (27.02%) died. Among the patients with exacerbation of pre-existing MG after receiving PD-1 inhibitors, 1 patient (11.1%) required intubation, and no death was reported. Combination IO therapy-induced MG was reported in seven cases, with at least two cases complicated by respiratory failure and one death. Our observations suggest a possible difference in the severity of the disease and outcome among different IO therapy options.
Aurora Medical Center Bay Area